Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

On Epilim for 30 years, steady increase in weight, no seizures. Any alternatives I can take ?

i have been on Epilim for 30 years beginning when I was 19 for epilepsy . When I am on Epilim my weight steadily increases and I am now morbidly obese. In my pregnancies I was on other medications and the weight dropped off. I feel caught in the good control Epilim offers as I have been seizure free for nearly 20 years and the weight gain which must be having negative side effects. I also have a family history of heart disease so I am quite concerned. Can you suggest any alternatives or approach I should take
Asked On : Wed, 13 Feb 2013
Answers:  2 Views:  235
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Neurologist 's  Response
Dear Patient

The type of epilepsy is important in choosing the right drug. According to data you have given it seems that you must have had primary generalised epilepsy for which sodium valproate is a drug of choice. But if it causing weight gain then options are
1. diet and exercise which I am sure you are doing
2. Switching over to other drug which does not cause weight gain-- like lamotrigine or levetirecetam

Hope this answers your query
Answered: Sun, 17 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Neurologist Dr. Gopal Krishna Dash's  Response

I am an Epileptologist responding to you

Before i respond to your question, i will tell you that the treatment of epilepsy depends upon the exact classification. This can be done by clinical evaluation, EEG test and MRI scan and if needed genetic/other tests. All these tests will help us classify the type of epilepsy and help us select a good medicine for the patient.

Back to you, The medicine that you are taking causes weigh gain. In the absence of other data (the exact type of epilepsy, EEG can help classify the epilepsy type), though it is not wise to advise medicine, the other options could be Topiramate (this will help you loose weight), lamotrigine, levetiracaetam etc. Please visit a neurologist/epilepsy specialist and they will help you select a good drug which will help you in both the ways

Best wishes
Answered: Sat, 16 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor